I just learned that I have high thyroid, and I'm wondering if pain in my hip joints could be related to that issue. I don't have arthritis, and I've tried PT...no change. It's so bad my hips hurt every time I take a step. I understand that thyroid hormone MIGHT cause bone/joint pain. I need to know more. Thanks. gibb38
I am not familiar with the term "high thyroid." Could you explain how you were diagnosed with that? Or did the doctor say your TSH, for example, lab result was high?
Generally, the diagnosis is something like "hypothyroid" or "hyperthyroid" or Hashimoto's Thyroiditis or Grave's Disease or ...? Do you remember the doctor's actual words?
Were blood tests or a blood test done? If so, please ask for a hard copy of the results for your records. You are entitled to that if you want it.
Post the name of the lab(s), the result and (important) the lab range for each lab done. That will help us better understand your situation, I think.
Various types of pains have actually disappeared for people with appropriate medication, but not for others. So I would say your pain may be caused by a malfunctioning thyroid or it may be caused by something else.
For example, I have some pain which comes and goes which I call fibro-like pain. It is a burning pain and seems to be at various points on my body which feel inflamed, but anti-inflammatory drugs don't make them go away.
Recently I experienced a more acute pain on the right side. It started even with my hip joint, on the right side, about halfway between the hip joint and the spine. As it grew worse, it seemed to shoot across my body and that entire area became debilitatingly painful. It was impossible to find a comfortable position.
My doctor prescribed a rather strong NSAID med. I took that for several days and when I stopped, the pain became manageable with occasional Tylenol and Ibuprofen. I don't cry easily, but that pain brought tears.
I have also been paying very close attention to proper back support when sitting and sleeping, have taught myself to sleep on my side with a pillow between my knees or on my back with a pillow under my knees. So far it hasn't come back in that severe intensity.
And then there is a pain in my right hip joint which only very occasionally appears when I am walking. It is very sharp, sudden, and brief but so strong it nearly causes me to lose my balance.
I don't know yet what causes any of that. I am working on finding the right level of Levothroid, working toward a TSH close to 1 under doctor supervision. Once there if these symptoms and a couple of others remain, I will ask my doctor, who has thus far treated my hypothyroidism by TSH lab and symptom, to do the free T3 and free T4 tests to see if there is room, within ranges, to add a T3 supplement in the hope that will help relieve any lingering symptoms. And if that doesn't help, I'm going to want him to help me find the causes and appropriate treatments.
Maybe if you describe your diagnosis, lab result and the pain you are experiencing, somebody could better relate and share a very similar experience?
Hi Gibb38 - I suppose by high thyroid you probably mean hyperthyroid - since hypo is low thyroid.
I'm hypo (low thyroid) and I switched from the generic version of synthroid to the real synthroid pills in Jan. I was on the real synthroid for two months and the entire two months I hurt so bad in my hips and pelvic bones that it was difficult to walk and I had to put a pillow in my car seat so I didn't hurt.
I stopped taking the medication for 3 days and the pain was gone the very first day and stayed gone. I started taking it again on the 4th day and it started back up. That proved to me it was the real synthroid causing my pain and I switched back to the generic version and have not had the pain with it at all. Two people I work with experience severe joint pain with real synthroid.
It most definetly could be your medication. If you suspect it is your medication, try stopping it for a couple of days and see if the pain goes away. Then see if starts again when you resume taking it. If you find that is the problem let your doctor know.
Actually, I just went to the pharmacy and said GIVE ME THE GENERIC lol
Last edited by Barbara_Ann; 04-12-2007 at 10:29 PM.
I found that out this week too, but for other problems, It was the real synthroid. Im glad you mentioned that.
Gibb, try sleeping on your side, and have a body pillow-between your knees, this helps me to have less hip pain. (I wrote a post last week on helpfull hints, I think others may of piped up too, check it out.)
hey guys..I've read a lot of different stories about hip pain and hypo thyroid. I just wonder..do your doctors relate this to your thyroid problem or just dismiss it? I'm going to mine on Wednesday.I'm going to bring up my shoulder pain with him. I too started taking a prescrip nsaid. I do feel better, but it doesn't matter what I do, it just seems to come on, like Erin said, and it IS like a burning pain.All I know is 4 months ago, I didn't have it and 7 months ago, I started on Tapazole. Being diagnosed with Graves, I just wonder if where your labs are is the cause it, or the actual medication?
Last edited by Bran'sNana; 04-19-2007 at 06:12 PM.
One of my main symptoms is hip pain. I have had xrays 3 yrs apart with no obvious degeneration, so not arthritis etc... After being diagnosed with Hashi's last Nov. and starting on Levothyroxine, I had some improvement. But within the last month or two it has become bad again -almost worse than before. Not sure if the meds were what helped for awhile there, or if the hip pain is totally unrelated to the Hashi's - UGH! I know how frustrating the pain can be, but I'm pretty sure my pain is due to my thryroid still not being leveled off.
Good luck with everything!
One Of My Symptoms Even Before Diagnosis Was Muscle And Joint Discomfort Especially In The Upper Legs And Arms. It Got To A Point I Could Barely Walk. I Have Only Been On Levothyroxine For A Week And Notice Some Improvement. My Doctor Does Want Me To See A Rhumetologist To Check For Things Like Arthritis And Fybromyalgia.